Apr 2, 2001
I am one of your frequent readers and appreciate a lot your valuable help to us all!I am 52years and has been thru most treatments since 15years of HIV.My last combo is Rescriptor,Abacavir,Kaletra and Videx since 7months and doing quite ok 350 T4 cells and viraload at1000copies.But I have an important lipodystrohy (buffalohump,lots of fat around the waist and breast) and I would like to know is it dangerous to practise a liposuccion at certain areas?and will the fat come back at the same areas?I have also heard of somebody practising physiotherapy in a special way to "deplace" the fat to other areas...what do you think? my lipodystrophy becomes very worrying for me and I fear the upcoming summer and the pool!!Would very much appreciate your input in this.Thank you in advance. Eric.
Response from Dr. Young
Thank you for your question. Lipoaccumulation is a very troubling problem for many. Treatments for this condition are difficult; liposuction has been performed in patients- the results have been mixed. There is usually some initial benefit; however is some, the fat reaccumulated after a period of time (we have one patient where the fat reaccumulated after only 6 months). The difficulty in this procedure is that the fat in lipodystrophic patients is not "normal", meaning that it is not readily suctioned. Often direct resection of the fat is required; a much more involved surgery.
Some patients have had benefit in the reduction of size of buffalo humps and central abdominal fat accumulation with the use of growth hormone (Serostime). This medication is very expensive and requires subcutaneous injections. Troubling too (and probably limits the use in many) is the effect that the drug has on peripheral fat wasting- there is usually thinning of peripheral fat with the use of Serostim (this is why body builders like the drug). Since facial and extremity fat thinning often accompanies lipoacumulation; the drug may not be attractive to use in this setting.
Others have had some successes (limited) with the use of some diabetic drugs, such as metformin and the class of drugs called glitazones. We have no direct experience with these drugs in our practice; and would use any additional drugs (especially since your on a couple of drugs heavily metabolized by the liver) with caution.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Licking Vagina Risk Of Getting HIV
- Bloody Nose After Oral Sex With No Protection Does It Mean I Have HIV
- Flu Symptoms After Anal Sex Without Condom Does It Mean I Have HIV
- Flu Symptoms After Sex With Hooker Condom Broke Worried I Have HIV
- Hpv After Swallowing Sperm Worried I Have HIV
- Runny Nose After Vaginal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.